Texas DPS trooper hospitalized after fentanyl exposure during traffic stop, officials say

DPS says officers and first responders often come into contact with a mixture of illicit drugs during routine job duties

A Texas Department of Public Safety (DPS) trooper was hospitalized Tuesday after becoming exposed to fentanyl during a traffic stop, officials said. 

Texas DPS said one of its troopers became ill after being exposed to a substance while conducting a vehicle stop in Bexar County. 

Texas DPS located a substance in a container that tested positive for fentanyl. 

Texas DPS located a substance in a container that tested positive for fentanyl.  (Texas DPS)

EMS administered NARCAN – a medicine used to reverse the effects of an opioid overdose – and the trooper was transported to a state hospital, DPS said. 

Special agents later located a substance in a container that tested positive for fentanyl, DPS said. 

FORMER DEA OFFICIAL WARNS PARENTS AFTER FENTANYL FOUND DISGUISED IN CANDY PACKAGING: ‘IT’S MASS POISONING'

"Officers and first responders often come into contact with a mixture of illicit drugs during routine job duties," DPS said. "These mixtures can include cocaine, methamphetamines, opioids such as fentanyl and heroin for example." 

Fox News has reached out to Texas DPS for more details on this incident. 

Last year, the San Diego Sheriff’s Office said one of its deputies was exposed to fentanyl while processing drugs at the scene of an arrest. 

Material that Texas DPS say tested positive for fentanyl. 

Material that Texas DPS say tested positive for fentanyl.  (Texas DPS)

Body camera footage released by the department showed the deputy appearing disoriented before stepping back and collapsing on the pavement. 

After the video’s release, a coalition of doctors questioned the department's conclusion that fentanyl exposure caused the deputy to pass out. 

CLICK HERE TO GET THE FOX NEWS APP

The American College of Medical Toxicology and American Academy of Clinical Toxicology announced in 2017 that while fentanyl and similar opioids were potent, "the risk of clinically significant exposure to emergency responders is extremely low. To date, we have not seen reports of emergency responders developing signs or symptoms consistent with opioid toxicity from incidental contact with opioids."